MAUDE Adverse Event Report: COVIDIEN LP LLC NORTH HAVEN POLYSORB; SUTURE, ABSORBABLE, SYNTHETIC, POLYGLYCOLIC ACID

COVIDIEN LP LLC NORTH HAVEN POLYSORB; SUTURE, ABSORBABLE, SYNTHETIC, POLYGLYCOLIC ACID
Model Number GL-323
Medical Device Problem Codes Mechanical Problem (1384); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Unspecified Infection (1930)
Date of Event 03/27/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
According to the reporter, the patient had red skin 4-8 weeks following an open surgical procedure for foot.The suture came out of the skin by itself or grew out and made infection.The patient incurred a temporary injury.
 
Additional Manufacturer Narrative
Evaluation summary: post market vigilance (pmv) led a photographic evaluation of seven images of surgical sites and sutures.Photographic inspection noted three knotting sites and a surgical site.The suture was outside of the surgical site.A review of the device history record could not be performed because the lot number was not provided.However, records from each manufacturing lot are thoroughly reviewed to ensure that products are released meeting all quality release specifications at the time of manufacture.A definitive root cause could not be determined with regard to the reported condition.All of the suture products undergo post packaging sterility testing.It is unlikely that the infection was a result of a manufacturing activity.The instructions for use (ifu's) action section states: "polysorb sutures elicit minimal acute inflammatory reaction in tissue, which is followed by a gradual encapsulation of the suture by fibrous connective tissue." the warning section states "users should be familiar with surgical procedures and techniques involving absorbable sutures before employing polysorb sutures for wound closure, as the risk of wound dehiscence may vary with the site application and the suture material used." "as any foreign material in the presence of bacterial contamination may enhance bacteria l infectivity, acceptable surgical practice must be followed with respect to drainage and closure of contaminated or infected wounds." "the use of this suture may be inappropriate in patients with any conditions which, in the opinion of the surgeon, may cause or contribute to delayed wound healing." "as this is an absorbable suture material, the use of supplemental non absorbable sutures should be considered by the surgeon in closure of the abdomen, chest, joints or other sites subject to expansion or requiring additional support" additionally, the adverse reactions section states "adverse effects, which may be associated with the use of this product, include: wound dehiscence, failure to provide adequate wound support in sites where expansion, stretching, or distention occur, failure to provide adequate wound support closure in patients with conditions which may delay wound healing, localized irritation when skin sutures are placed greater than 7 days, calculi formation when prolonged contact with salt solution occurs, enhanced bacterial infectivity, minimal acute inflammatory reaction, and transitory local irritation." the identified harms, severities and occurrence rates are in alignment with the risk management file.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Post market vigilance (pmv) led a photographic evaluation of five images of surgical sites and sutures.Photographic inspection noted three knotting sites and a surgical site.The suture was outside of the surgical site.A review of the device history record could not be performed because the lot number was not provided.However, records from each manufacturing lot are thoroughly reviewed to ensure that products are released meeting all quality release specifications at the time of manufacture.A definitive root cause could not be determined with regard to the reported condition.All of the suture products undergo post packaging sterility testing.It is unlikely that the infection was a result of a manufacturing activity.Implantation of the suture may elicit a minimal acute inflammatory reaction in tissue.The identified harms, severities and occurrence rates are in alignment with risk management file.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
POLYSORB
Common Device Name
SUTURE, ABSORBABLE, SYNTHETIC, POLYGLYCOLIC ACID
Manufacturer (Section D)
COVIDIEN LP LLC NORTH HAVEN
195 mcdermott rd
north haven CT 06473
MDR Report Key8524715
Report Number1219930-2019-02406
Device Sequence Number2675731
Product Code GAM
UDI-Device Identifier10884521045255
UDI-Public10884521045255
Combination Product (Y/N)N
Initial Reporter CountrySZ
PMA/510(K) Number
K963253
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/12/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberGL-323
Device Catalogue NumberGL-323
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 03/27/2019
Supplement Date Received by Manufacturer06/26/2019
07/24/2019
Initial Report FDA Received Date04/17/2019
Supplement Report FDA Received Date06/27/2019
08/12/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;